The widely used antiretroviral drug efavirenz was not linked with neurocognitive impairment in a study reported this week at AIDS 2014. Efavirenz (Sustiva, also part of the popular Atripla combo pill) has been associated with a variety of neuropsychiatric symptoms ranging from vivid dreams to depression, but whether the drug contributes to neurocognitive impairment (NCI) has been debated.
In a session titled “Neurocognitive Challenges: What’s on Your Mind?” on July 24, Andrea Antinori of Italy’s National Institute of Infectious Disease and colleagues presented data from a study with 859 HIV-positive individuals treated with combination antiretroviral therapy (cART) between 2000 and 2013 (abstract THAB0101). The majority of participants (78%) were male, 69% had an undetectable viral load, the median (mid-range) current CD4 cell count was 483/mm3, and the CD4 nadir (lowest recorded CD4 cell count) was 190/mm3. People who inject drugs accounted for 19% of the study group, and 28% of participants had hepatitis C in addition to HIV infection.
All participants underwent neuropsychological assessment (NPA for short) with a battery of 14 different tests in five cognitive “domains.” At the time of NPA, 32% of participants were taking an efavirenz-based cART regimen. Participants taking efavirenz were more likely to be male, gay or bisexual, and not coinfected with hep C, had a higher current or nadir CD4 cell count, and more frequently had undetectable viral load. Prevalence of neurocognitive impairment did not differ between those taking efavirenz and those who were not; neither did participants’ sex or hepatitis infection appear to affect NCI risk. Older age, injecting drug use, and more advanced HIV disease were independently associated with elevated NCI risk.
“In this large case series, EFV [efavirenz] exposure was not associated with an increased risk of NCI,” the researchers concluded. “[O]ur results suggest that presence of NCI among persons treated with EFV-based cART may not occur more frequently than expected by chance.”
Missed doctor’s appointments, challenges with medication adherence, difficulty performing activities of daily living, and social isolation and depression can all result from neurocognitive impairment. As people with HIV live longer—and grow older—more research is needed to assess whether and how antiretroviral drugs contribute to neurocognitive changes, as well as how best to prevent or mitigate declines in neurocognitive function.